Toxicology: paraphenylenediamine hair dye poisoning: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: paraphenylenediamine hair dye poisoning

Sample item

A young woman drinks a black hair dye. Within two hours her face and tongue swell, she has stridor, and her voice is hoarse. Dark urine and falling urine output follow later. What is the most urgent step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Early securing of the airway, often by tracheostomy

Paraphenylenediamine in hair dye causes rapid cervicofacial angioedema that can obstruct the airway, followed by rhabdomyolysis and acute kidney injury. The first priority is to secure the airway, and tracheostomy is often needed because intubation can be difficult. Lavage is hazardous with swollen airway tissues and there is no specific antidote.

Option by option

  • A. Pralidoxime infusion

    Pralidoxime is for organophosphate poisoning and does not help here.

  • B. Early securing of the airway, often by tracheostomy (correct)

    Correct. Airway obstruction from angioedema is the immediate threat to life.

  • C. Gastric lavage with a large-bore tube

    Lavage can worsen airway compromise and does not address the swelling.

  • D. Dimercaprol injection

    Dimercaprol chelates arsenic and mercury and has no role here.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is B, Early securing of the airway, often by tracheostomy. Paraphenylenediamine in hair dye causes rapid cervicofacial angioedema that can obstruct the airway, followed by rhabdomyolysis and acute kidney injury.

Why is "Pralidoxime infusion" not the answer?

Pralidoxime is for organophosphate poisoning and does not help here.

Why is "Gastric lavage with a large-bore tube" not the answer?

Lavage can worsen airway compromise and does not address the swelling.

Why is "Dimercaprol injection" not the answer?

Dimercaprol chelates arsenic and mercury and has no role here.

What concept does this question test?

It tests Toxicology: paraphenylenediamine hair dye poisoning in Forensic Medicine. The first priority is to secure the airway, and tracheostomy is often needed because intubation can be difficult. Lavage is hazardous with swollen airway tissues and there is no specific antidote.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: paraphenylenediamine hair dye poisoning?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.